[Skip to Navigation]
Article
September 29, 1978

Anticoagulation: A Contraindication to Intrauterine-Device Insertion

Author Affiliations

From the Department of Obstetrics and Gynecology, the University of Texas Medical School at Houston.

JAMA. 1978;240(14):1515. doi:10.1001/jama.1978.03290140057026
Abstract

THROMBOPHLEBITIS in an otherwise healthy woman using oral contraceptives calls for change in the method of contraception. The usual method of choice would be the intrauterine device (IUD). Of two recent articles listing instances in which the use of an IUD would be proscribed,1,2 neither mentioned the current use of anticoagulants. We suggest that anticoagulation may be a contraindication to IUD insertion.

Report of a Case  A 20-year-old woman (gravida 0) who was taking birth control pills for three years experienced a spontaneous episode of thrombophlebitis in the right leg. She was hospitalized and treated with heparin sodium and antibiotics. When discharged from the hospital, she was instructed to take warfarin sodium, 5 mg/day.The patient came in for IUD insertion on the second day of her menses. After a routine bimanual examination, the uterus was sounded to ascertain the depth of the cavity, and a copper-wrapped IUD was

×